Students require medical support after taking tablets containing synthetic opioid

Robertsbridge Community College. Picture: Google
Robertsbridge Community College. Picture: Google

A small number of secondary school students required medical support after taking tablets believed to have contained the synthetic opioid Fentanyl.

The students, who attend Robertsbridge Community College, in Knelle Road, Robertsbridge, had taken tablets believed to have been synthetic Xanax (Alprazolam) – a short-term benzodiazepine used to manage anxiety disorders.

However, according to East Sussex County Council, the symptoms exhibited by the young people after having taken the drug indicated the tablets may also have contained Fentanyl.

Headteacher of Robertsbridge Community College Zak Vice said: “This is clearly a very serious matter and the college has acted swiftly and robustly.

“We have a strict behaviour policy at Robertsbridge and expect very high standards from our students who are very aware that misuse of drugs is not only extremely dangerous, but completely unacceptable.

“We are working with police, NHS and East Sussex County Council to provide appropriate medical support to the pupils involved and action is also being taken in line with the college’s behaviour policy. This includes exclusions.

“We have written to parents to inform them of the incident and the actions we have taken, and have held special assemblies to remind students that this kind of behaviour will not be tolerated at the college, and to ensure that they know where to seek support should they need it.”

According to drug-awareness service Talk to Frank, Fentanyl poses the same risk as natural opioids and can be addictive.

The county council said it was aware of the incident and issued guidance to schools in the area.

This said: “The county council want to alert you to an incident which happened recently where a small number of young people within an area of East Sussex have taken what is believed to have been synthetic Xanax (Alprazolam).

“The symptoms exhibited by the young people after having taken the drug may indicate that the tablets also contained Fentanyl which has been found to be the case in other parts of the country.

“Obviously the risk of significant harm and death is high especially if taken with alcohol and/or other substances.

“Would you please advise your staff and ask that they remain vigilant to any young people who disclose or discuss the use of Xanax and that they follow the school’s procedures and immediately advise key senior staff and designated safeguarding leads.

“It may be advisable to use this message with parents and students and encourage them to use the links or discuss this with staff in school.”

For more details, please visit https://www.talktofrank.com/drug/tranquillisers?a=Xanax and https://www.talktofrank.com/drug/synthetic-opioids?a=Fentanyl#addiction.

See more:

Video shows burglars armed with handgun breaking into Hastings house

Cause of devastating St Leonards blaze ‘may never be known’

Hastings man arrested on suspicion of online grooming